Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS Nashville, TN

April 30, 2017Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 2017, 2:13 PM CDT for Maury County, Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 2:13 PM CDT (19:13 UTC)
Expired
Apr 30, 2017, 2:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maury County, TN

The radar

The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:20 PM CDTTSTM WND DMGColumbia, TNLARGE TREE DOWN BLOCKING BOTH LANES OF DARKS MILLS ROAD
Apr 30, 2:25 PM CDTTSTM WND DMG4 N Columbia, TNLARGE TREE REPORTED DOWN AND BLOCKING BOTH LANES OF DARKS MILLS ROAD.
Apr 30, 2:35 PM CDTTSTM WND DMGSpring Hill, TNTREES REPORTEDLY DOWN ON HIGHWAY 43 IN SPRING HILL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:36 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS54 KOHX 301913
SVROHX
TNC119-301945-
/O.NEW.KOHX.SV.W.0115.170430T1913Z-170430T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
213 PM CDT SUN APR 30 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Maury County in Middle Tennessee...

* Until 245 PM CDT

* At 213 PM CDT, a severe thunderstorm was located near Columbia,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbia, Spring Hill, Mount Pleasant, Santa Fe and I-65 East Of
  Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3564 8722 3582 8711 3577 8697 3578 8696
      3578 8695 3577 8695 3578 8693 3576 8694
      3571 8678 3569 8680 3570 8681 3569 8681
      3565 8682 3550 8716
TIME...MOT...LOC 1913Z 237DEG 41KT 3561 8713 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
858 
WWUS54 KOHX 301932
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
232 PM CDT SUN APR 30 2017

TNC119-301945-
/O.CON.KOHX.SV.W.0115.000000T0000Z-170430T1945Z/
Maury TN-
232 PM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN MAURY COUNTY...

At 231 PM CDT, a severe thunderstorm was located near Spring Hill, or
7 miles northeast of Columbia, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Columbia, Spring Hill and I-65 East Of Columbia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3571 8706 3580 8705 3577 8697 3578 8696
      3578 8695 3577 8695 3578 8693 3576 8694
      3571 8678 3569 8680 3570 8681 3569 8681
      3565 8682 3556 8702
TIME...MOT...LOC 1931Z 235DEG 36KT 3571 8696 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:24 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 30, 10:24 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1024 AM CDT Sun Apr 30 2017

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Quick update this morning to get a better handle on precip timing
for this afternoon through the overnight hours. A few short term
models such as the HRRR want to bring precip in a bit earlier,
even having some showers and thunderstorms in the Nashville area
by 2-3 pm. Model consensus has things speeding up just a little
bit, so adjusted pops to match. Winds will remain strong through
the Wind Advisory period, and even increased winds slightly
through the I-65 corridor and west for the afternoon.

Also tossed in severe mention mainly west of I-65 during the
afternoon and early evening, but instability falls off rapidly
after 7pm so didn't extend wording much after that. With increased
cloud cover the potential for severe would appear to drop
slightly, but out west with current convection this morning,
storms are not having an issue becoming severe and even producing
isolated tornadoes. So for now the forecast looks to be on track
for today and tonight.

&&

.AVIATION...
12Z TAF DISCUSSION.

Big changes set to occur this period as a cold front moves slowly
across the region. Large area of showers/storms currently out
west expected to work eastward over the next 24-36 hours. Main
area of precip expected to affect the mid-state roughly 17z-05z...
with light showers lingering into the overnight hours. Overall
conditions will be VFR but cigs and vsbys likely to drop in
heavier precip...especially this evening. Winds will also be
quite strong and gusty...possible gusting to 40 mph today.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........07
Hazardous weather outlook, Apr 30, 5:03 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Sun Apr 30 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight
Widespread thunderstorms are expected to move across middle
Tennessee this afternoon and evening. Some storms may be strong to
severe...with damaging winds...hail...and a possible tornado...especially
west of interstate 65. Storms could also contain heavy
rainfall...especially across southern middle Tennessee with the
additional threat of isolated flash flooding.

In addition to thunderstorms, the front will bring strong gusty
winds. A wind advisory is valid for locations outside of the
plateau from 10 am until 10 pm. Winds gusts to 40 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:26 PM CDTSpecial Weather StatementOHXPutnam, White34 min
Apr 29, 7:35 PM CDTSpecial Weather StatementOHXDeKalb25 min
Apr 29, 7:52 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton38 min
Apr 29, 7:56 PM CDTSpecial Weather StatementOHXDeKalb, Jackson, Smith49 min
Apr 29, 8:08 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton21 min
Apr 30, 2:12 AM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Davidson and 23 more19 hr
Apr 30, 1:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne31 min
Apr 30, 2:18 PM CDTSpecial Weather StatementOHXWilliamson27 min
Apr 30, 2:28 PM CDTSpecial Weather StatementOHXGiles, Marshall47 min
Apr 30, 2:28 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson32 min
Apr 30, 2:39 PM CDTSpecial Weather StatementOHXDavidson51 min
Apr 30, 2:42 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury20 min
Apr 30, 2:48 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson27 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall29 min
Apr 30, 3:04 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson26 min
Apr 30, 3:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson31 min
Apr 30, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford34 min
Apr 30, 3:29 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale31 min
Apr 30, 3:43 PM CDTSpecial Weather StatementOHXWilson32 min
Apr 30, 3:56 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Warren49 min
Apr 30, 4:11 PM CDTSevere Thunderstorm WarningOHXGrundy49 min
Apr 30, 4:28 PM CDTSpecial Weather StatementOHXDeKalb, Putnam, Van Buren, Warren, White62 min
Apr 30, 4:46 PM CDTSpecial Weather StatementOHXJackson29 min
Apr 30, 4:50 PM CDTSpecial Weather StatementOHXJackson40 min
Apr 30, 4:57 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam33 min
Apr 30, 5:07 PM CDTSevere Thunderstorm WarningOHXClay23 min
Apr 30, 5:26 PM CDTSpecial Weather StatementOHXOverton, Pickett49 min
Apr 30, 5:28 PM CDTSpecial Weather StatementOHXCumberland, Fentress62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.